Hail, Eddy
- When
- July 30, 4:10 PM MST to 4:15 PM MST
- Where
- Eddy County, 5 mi N of Artesia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.902, -104.400
S. plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A deep upper trough was draped over the central U.S. plains. Thunderstorms developed along the associated cold front and pushed south. Outflow boundaries produced by these storms provided the low level focus for the development of storms over southeast New Mexico and the Permian Basin. These storms produced large hail and strong winds despite little mid-level support.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 4:05 PM MST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 605 PM CDT Mon Jul 30 2018 .DISCUSSION... See 06Z Aviation Discussion below. && .AVIATION... A complex scenario will evolve over the next 24 hours as a cold front moves into the area. Models all exhibit differing solutions of convective development, timing, and placement. However, sfc analysis shows the cold front just northeast of the terminals, and this should increase moving to the SSE as diurnal cooling sets in. Both the 18Z NAM and GFS develop an impressive MCS and bring it thru KMAF 00-06Z. Elsewhere, models generally keep convection along the front as it sinks southward over the next 18 hrs or so, and we've timed it in the TAFs that way. Main concerns will be erratic winds/heavy rainfall. Needless to say, w/convection developing multiple boundaries, expect frequent updates. && .PREV DISCUSSION... /issued 220 PM CDT Mon Jul 30 2018/ DISCUSSION...As of 2:00 PM CDT Monday...well it has been one of those days. Early this morning it looked like a cold front/ boundary was marching south towards Midland. So was ready to update the fcst to lower temps everywhere. Snyder was 69 around 9 am whereas Midland was at 87. It looked like it would go thru Midland shortly thereafter. So we waited...and waited...and waited some more. Five hours later? It's still 89 in Midland...and rebounded to 76 in Snyder. Could be a secondary boundary further north. It might very well be one of those forecasts where the extended is easier than the short- term. The hi-res models such as the HRRR and the RAP13 haven't been doing well at all (to be nice about it). The NAM and the GFS are at polar opposites for Midland with the MET having a pop of 90 tonight whereas the MAV is 34. The ECMWF is closer to the NAM. It seems like the "best model" is the NAM Nest 3 km CAM model. It appears that the cold front will finally move south tonight with an increase in convection. The CAM model has two rounds of convection going thru tonight...one in the evening and another round early Thursday morning as a shortwave drops south. Have pops in for Tuesday as the cold front recedes and dissipates. Have temps a little below normal for Tuesday. Thunderstorms tonight could be strong to possibly severe with strong wind gusts. Locally heavy rain is possible. Starting Wednesday ridge parks itself over AZ. It looks like a shortwave rounding the periphery of the ridge will bring a chance of convection to most of the CWA Wednesday night into Thursday night. Timing is a bit of an issue right now. The ridge spreads east late in the week with easterly flow over the area. Therefore...have left convection confined to the Guadalupe Mtns. Temps from midweek thru the weekend will be near normal...mid to upper 90s with temps near the century mark along the Rio Grande. Strobin && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 90 71 95 / 60 10 0 0 Carlsbad 71 87 70 95 / 60 40 10 10 Dryden 78 91 73 97 / 30 20 10 0 Fort Stockton 73 88 71 95 / 40 30 0 0 Guadalupe Pass 64 79 67 87 / 50 50 10 10 Hobbs 68 88 67 93 / 50 30 0 10 Marfa 69 82 61 87 / 30 20 10 10 Midland Intl Airport 71 90 70 95 / 60 20 0 0 Odessa 71 90 71 95 / 60 20 0 0 Wink 74 90 70 97 / 60 30 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/12/44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 154 PM CDT Mon Jul 30 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 154 PM CDT Mon Jul 30 2018 /1254 PM MDT Mon Jul 30 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few strong to severe thunderstorms will be possible this evening into tonight, especially across the Permian Basin and southeast New Mexico. Large hail and damaging winds will be possible with these storms. Heavy rainfall and localized flash flooding will also be possible. Northeast winds of 35 to 45 mph will be possible through Guadalupe Pass tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong wind gusts are possible Tuesday but heavy rainfall and localized flash flooding will be the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
506 PM MDT MON JUL 30 2018
NMZ028-302330-
Eddy County Plains NM-
506 PM MDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EDDY COUNTY UNTIL
530 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Artesia, moving south at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Artesia and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3291 10461 3297 10455 3296 10428 3277 10425
3278 10462
TIME...MOT...LOC 2305Z 240DEG 49KT 3296 10439
12The Holloman AFB radar (KHDX), 162 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763844.